Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 38, NWS Austin/San Antonio, TX

May 8, 2006Gillespie County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 8, 2006, 1:11 AM CDT for Gillespie County, Kerr County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2006, 1:11 AM CDT (06:11 UTC)
Expired
May 8, 2006, 4:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Gillespie County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 108 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 080612
FFWEWX
TXC171-265-080915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
111 AM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE
  KERR

* UNTIL 415 AM CDT

* AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. A LINE 
  OF THUNDERSTORMS EXTENDED FROM 15 MILES SOUTHWEST OF HUNT TO NEAR
  WILLOW CITY. THE LINE WAS MOVING SLOWLY TO THE EAST AT 10 MPH.
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED.  


* LOCATIONS IN THE WARNING INCLUDE LUCKENBACH...KERRVILLE...KERRVILLE
  STATE PARK...INGRAM...HUNT...FREDERICKSBURG AND CENTER POINT.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3048 9862 3006 9964 2992 9962 2992 9920
      2985 9897 3016 9895 3017 9866

$$
1 follow-up statement
000 
WGUS74 KEWX 080719
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
219 AM CDT MON MAY 8 2006

TXC171-265-080724-
GILLESPIE TX-KERR TX-
219 AM CDT MON MAY 8 2006

...THE FLASH FLOOD WARNING FOR KERR AND GILLESPIE COUNTIES IS
CANCELLED...

RAIN HAS ENDED ACROSS KERR AND GILLESPIE COUNTY. AS A RESULT...THE 
FLASH FLOOD WARNING IS CANCELLED. SOME PONDING OF WATER IN LOW LYING 
AREAS AND SLIGHT RISES IN SMALL STREAMS IS STILL POSSIBLE FOR THE 
NEXT HOUR OR SO. 

LAT...LON 3048 9862 3006 9964 2992 9962 2992 9920
      2985 9897 3016 9895 3017 9866

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:26 AM CDT, 45 minutes earlier.

Area forecast discussion, May 8, 12:26 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 AM CDT MON MAY 8 2006

.AVIATION...
LINE OF THUNDERSTORMS MOVING EAST AT 35KTS ACROSS THE NORTHERN
HILL COUNTRY WILL ARRIVE AT KAUS AROUND 07Z...WITH A FEW STORMS TO
MOVE ACROSS NORTHERN BEXAR COUNTY NEAR KSAT BETWEEN 07-09Z. MVFR
CIGS EXPECTED AT ALL TAF SITES...WITH A SHORT DIP TO IFR CIGS AT
KAUS BEFORE 15Z. ALL SITES BACK TO VFR CONDITIONS AROUND NOON MONDAY.

&&

.PREV DISCUSSION... (ISSUED 1209 AM CDT MON MAY 8 2006)

UPDATE...
SEVERE WATCH 305 HAS EXPIRED AND HAVE REMOVED MENTION FROM
FORECAST. OTHERWISE, LITTLE OR NO CHANGE, ALTHOUGH APPEARS LINE IS
BEGINNING TO BACKBUILD TO THE SOUTHWEST.

PREV DISCUSSION... (ISSUED 1114 PM CDT SUN MAY 7 2006)

DISCUSSION...
LINE OF STORMS CONTINUES TO TRACK EAST ACROSS WEST-CENTRAL TEXAS
WITH LITTLE IF ANY WEAKENING. AS A RESULT, WILL BOOST POPS FOR THE
NORTHERN HILL COUNTRY INTO THE AUSTIN METROPOLITAN AREA. ALSO,
WILL MENTION POSSIBLE SEVERE AND LOCALLY HEAVY RAINFALL FOR THAT
AREA. FINALLY, WILL CANCEL SEVERE THUNDERSTORM WATCH FOR VAL VERDE
COUNTY AND MAINTAIN FOR LAST HOUR FOR EDWARDS AND REAL COUNTIES.

PREV DISCUSSION... (ISSUED 953 PM CDT SUN MAY 7 2006)

UPDATE...
NATIONAL WEATHER SERVICE RADARS SHOW SEVERE STORM HAS MANAGED TO
STAY JUST NORTH OF VAL VERDE COUNTY NORTH OF JUNO WHILE A LINE OF
STORMS HAS DEVELOPED FROM THIS STORM NORTHEAST TO NEAR BRADY. THE
LINE WAS MOVING EAST. LOW LEVEL JET IS INTENSIFYING AND HAVE
EXTENDED 30 POPS EAST TO THE AUSTIN AREA AND BOOSTED TO 40 NORTH
OF A HARPER TO MARBLE FALLS TO FLORENCE LINE AND MAINTAINED POPS
DURING THE OVERNIGHT HOURS. OTHERWISE, ONGOING SOUTH CENTRAL TEXAS
FORECAST GENERALLY ON TRACK, HOWEVER IF A SHORT-WAVE NEAR BAJA
CALIFORNIA MAINTAINS ITS CURRENT PATH, POPS MAY HAVE TO BE RAISED
FOR MONDAY INTO MONDAY EVENING.

PREV DISCUSSION... (ISSUED 637 PM CDT SUN MAY 7 2006)

AVIATION...
WARM FRONT ACROSS THE REGION FROM WHARTON TO THREE RIVERS TO
UVALDE WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS
EVENING AND INTO THE OVERNIGHT HOURS. OVER THE RIO GRANDE REGION
SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 05Z. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREATS. VFR WILL PREVAIL
AT TAF SITES THROUGH 08Z...OUTSIDE OF SHRA/TSRA...THEN MVFR AT
KDRT AND KSAT...WITH IFR AT KAUS. AFTER 15Z CIGS AND VSBYS IMPROVE
AND VFR ARE EXPECTED.

PREV DISCUSSION... (ISSUED 609 PM CDT SUN MAY 7 2006)

UPDATE...
THUNDERSTORMS BEGINNING TO DEVELOP ALONG WARM FRONT EXTENDING FROM
WHARTON TO THREE RIVERS TO UVALDE TO SONORA. THIS FRONT WILL MOVE
NORTH ACROSS SOUTH CENTRAL TEXAS TONIGHT. HAVE UPDATED TO INCLUDE
20 POPS FOR THE REMAINDER OF SOUTH CENTRAL TEXAS, EXCEPT NORTHEAST
PARTS WHERE IT WILL REACH LAST AND WELL AFTER SUNSET WHEN STORMS
SHOULD DISSIPATE.

PREV DISCUSSION... (ISSUED 502 PM CDT SUN MAY 7 2006)

UPDATE...
HAVE UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH #305 FOR REAL,
EDWARDS, AND VAL VERDE COUNTIES. BREAKS IN THE CLOUDS HAVE ALLOWED
STORMS TO DEVELOP OVER THE TRANS-PECOS TO SIERRA MADRE AREA.
CORFIDI VECTORS WILL TAKE THESE INTO THE SOUTHERN EDWARDS PLATEAU,
ESPECIALLY RIGHT MOVING SUPERCELLS. BASED ON 18Z ETA, HAVE
INTRODUCED SLIGHT POPS FURTHER EAST ACROSS THE HILL COUNTRY AND
JUST EAST OF THE RIO GRANDE PLAINS. HAVE ALSO MENTIONED POSSIBLY
SEVERE FOR KINNEY AND MAVERICK COUNTIES, ALTHOUGH CLOUD COVER JUST
WEST OF THE RIO GRANDE MAKES THIS AREA SLIGHTLY LESS LIKELY THAN
FURTHER NORTH.

PREV DISCUSSION... (ISSUED 310 PM CDT SUN MAY 7 2006)

DISCUSSION...
CLOUD COVER AND WET SOIL KEEPING AFTERNOON TEMPS DOWN THIS
AFTERNOON. STILL A POSSIBILITY OF A FEW LATE AFTERNOON/EARLY
EVENING SHOWERS OR THUNDERSTORMS AS TEMPS FINALLY EXCEED THE
TRIGGER TEMP. THE BEST CHANCE THIS EVENING WILL BE ACROSS VAL
VERDE COUNTY. STATIONARY FRONT DRAPED ACROSS THE SOUTHERN CWFA
WILL LIFT NORTHWARD OVERNIGHT AS A WARM FRONT. MONDAY THE CWFA
WILL ONCE AGAIN EXPERIENCE MOIST LOW LEVEL FLOW FROM THE GULF.
ISOLATED AFTERNOON AND EVENING TSTMS WILL BE POSSIBLE ON MONDAY
AS A WEAK IMPULSE IN THE SOUTHWEST FLOW ALOFT TRAVERSES SOUTH
CENTRAL TEXAS.

THE MAIN EVENT THIS WEEK WILL BE TUESDAY AND TUESDAY NIGHT. A
SOUTHERN STREAM SHORTWAVE TROF CURRENTLY LOCATED OVER BAJA
CALIFORNIA IS FCST TO MOVE ACROSS SOUTH TEXAS TUESDAY NIGHT.
SYNOPTIC SCALE ASCENT IN ADVANCE OF THE UPPER TROF WILL RESULT
IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY
AFTERNOON AND TUESDAY NIGHT. LOCALLY HEAVY RAINFALL AND SEVERE
TSTMS WILL BE POSSIBLE DURING THIS TIME FRAME. THE CONVECTIVE
COMPLEX WILL BE EAST OF THE CWFA BY WEDNESDAY MORNING.

NORTHWEST FLOW ALOFT SETS UP BY THE END OF THE WEEK BRINGING RAIN
CHANCES TO THE NORTHEAST HALF OF THE CWFA. MCSS DEVELOPING ACROSS
THE TEXAS PANHANDLE/NORTHWEST TEXAS COULD RIDE DOWN THE NORTHEAST
PERIFERY OF THE UPPER RIDGE IMPACTING THE NORTHEAST HALF OF THE
REGION SOME TIME THIS WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/11/04
Hazardous weather outlook, May 7, 5:03 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 PM CDT SUN MAY 7 2006

TXZ171>173-183>194-202>209-217>225-228-082215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 PM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
CONDITIONS HAVE BECOME UNSTABLE OVER THE RIO GRANDE REGION AND
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
EVENING HOURS AND MOVE EAST. THE MAIN THREATS FROM THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT HEAVY
RAINFALL...CAUSING LOCALIZED FLOODING WILL ALSO BE LIKELY WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS LATE
MONDAY NIGHT THROUGH TUESDAY AND EVEN INTO TUESDAY EVENING ACROSS
SOUTH CENTRAL TEXAS...AS ANOTHER STRONG UPPER LEVEL SYSTEM MOVES
ACROSS THE AREA FROM THE WEST. SOME OF THE THUNDERSTORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL ALSO
PRODUCE VERY HEAVY RAINFALL THAT WILL LIKELY CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND AGAIN ON TUESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:50 PM CDTSevere Thunderstorm WarningEWXVal Verde85 min
May 7, 11:46 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano59 min
May 8, 12:19 AM CDTSevere Thunderstorm WarningEWXBurnet56 min
May 8, 12:38 AM CDTSevere Thunderstorm WarningEWXKerr67 min
May 8, 12:45 AM CDTSevere Thunderstorm WarningEWXWilliamson60 min
May 8, 12:54 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr
May 8, 1:02 AM CDTSevere Thunderstorm WarningEWXTravis58 min
May 8, 1:23 AM CDTFlash Flood WarningEWXBlanco3 hr
May 8, 1:42 AM CDTSevere Thunderstorm WarningEWXLee63 min
May 8, 1:44 AM CDTSevere Thunderstorm WarningEWXWilliamson24 min
May 8, 1:48 AM CDTSevere Thunderstorm WarningEWXKendall57 min
May 8, 2:42 AM CDTSevere Thunderstorm WarningEWXComal20 min
May 8, 5:56 PM CDTSevere Thunderstorm WarningEWXMaverick60 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.